Ohio, 2009Flash Flooding in Ohio, July 30 to 31, 2009
July 30 to 31, 2009 · NWS ILN · 3 events in 2 counties and zones
A large area of showers and thunderstorms brought flash flooding and flooding to portions of Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of showers and thunderstorms brought flash flooding and flooding to portions of Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 30, 7:33 PM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 30, 7:33 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
833 PM EDT THU JUL 30 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT THROUGH
FRIDAY MORNING. HIGH PRESSURE WILL BUILD IN FRIDAY NIGHT AND MOVE
OFF TO THE EAST ON SATURDAY. ANOTHER FRONT WILL PUSH INTO THE AREA
ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
INTO THE FORECAST AREA. EXPECT THIS TO CONTINUE THROUGH MUCH OF
THE NIGHT AS UPWARD MOTION INCREASES WITH A SHORT WAVE LIFTING
EAST NORTHEAST OUT OF THE MID MISSISSIPPI VALLEY. GIVEN CURRENT
AND EXPECTED COVERAGE OF PRECIPITATION HAVE INCREASED POPS ACROSS
THE REGION OVERNIGHT. WHILE WIDESPREAD HEAVY RAINFALL WILL LIKELY
STAY SOUTH OF THE FORECAST AREA...THERE IS SOME CONCERN THAT A
MESOSCALE BAND OF HEAVIER RAINFALL COULD OCCUR IN OR NEAR THE
SOUTHERN ZONES. WITH THE GROUND ALREADY SATURATED ACROSS MUCH OF
THIS REGION...HAVE OPTED TO ADD A FLASH FLOOD WATCH ALONG THE
SOUTHERN TIER.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING AT
THE BEGINNING OF THE PERIOD...ESPECIALLY SOUTH AND EAST OF I-71.
THIS SHOULD TAPER OFF FAIRLY QUICKLY IN THE MORNING AS LOW
PRESSURE AND A COLD FRONT CONTINUE TO PROGRESS TO THE EAST OF THE
AREA. THERE WILL BE SOME CLEARING DURING THE AFTERNOON AS DRIER
AIR BEGINS TO WORK IN FROM THE WEST. SKIES ARE EXPECTED TO CLEAR
OUT FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. NAM MOS
GUIDANCE SEEMED A BIT BETTER WITH TEMPERATURES.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
PATTERN REMAINS LARGELY UNCHANGED THRU THE PERIOD AS DEEP UPR LO
NORTH OF THE GRT LKS CONTINUES TO KEEP BROAD TROF OVER ERN 1/2
CONUS. DISTURBANCES WILL ROTATE AROUND THE BASE OF THE UPR LO AND
EJECT INTO THE GRT LKS/OH VLY AT 36-48 HOUR INTERVALS...WITH TWO AND
POSSIBLY THREE OPPORTUNITIES FOR CONVECTIVE ACTIVITY DURING THE
EXTENDED. MODEL CONSENSUS LARGELY SUPPORTING FIRST OF THESE SYSTEMS
TO AFFECT FCST AREA SAT EVNG INTO SUNDAY. OP GFS ONCE AGAIN APPEARS
TO BE TOO PROGRESSIVE WITH FROPA LATE SAT NIGHT...AS MAJORITY OF THE
GFS ENSEMBLE MEMBERS AND OTHER MODELS (NAM/GEM/ECMWF) ALL FAVOR A
SLOWER FROPA WITH FRONT NOT CLEARING ERN FCST AREA UNTIL MIDDAY
SUNDAY. MOST OF THE MID/UPR LVL DYNAMICS REMAIN WELL NORTH OF THE
REGION IN CLOSER PROXIMITY TO THE UPR LO...WITH PCPN BEING FORCED
LARGELY BY LO LVL CONV. HAVE PLACED 40 POPS IN ACRS REGION SAT EVNG
THRU SUN AFTN. SFC HI PRES RIDGE WILL BUILD IN BEHIND THE FRONT FOR
SUN NIGHT WITH SLIGHTLY COOLER/DRIER AIRMASS. RIDGE SHIFTS EAST
QUICKLY WITH FLO RETURNING TO SRLY BY MON IN ADVANCE OF SECOND FRNTL
BNDRY DROPPING SOUTHEAST OUT OF THE NRN PLAINS. ONCE AGAIN...FROPA
TIMING DIFFERS TO SOME DEGREE MON NIGHT/TUES...BUT ALL THE MODELS
INDICATE FRONT WILL ARRIVE DURING THAT TIMEFRAME. HAVE INTRODUCED 30
POPS MON NIGHT/TUES WITH SCT TSTMS EXPECTED WITH PASSAGE OF FRONT.
FCST LESS CERTAIN BEYOND TUES AS FRONT MAY STALL TO SOUTH OF REGION
AS IT RUNS INTO FLAT UPR RIDGE EXPANDING ACRS GULF COAST STATES.
MODEL GUID VARYING WIDELY AS ADDL PIECES OF MID LVL ENERGY DROPPING
SOUTHEAST INTERACT WITH REMNANTS OF THE BNDRY. BOTH GFS/ECMWF
ATTEMPTING TO EXPAND PREDOMINANT RIDGE OVER WRN CONUS TOWARDS REGION
BY THURS/FRI...PLACING OH VLY IN FAVORABLE LOCATION FOR RIDGE RIDER
CONVECTION. HAVE HELD ON TO LO CHC POPS WED NIGHT/THURS AS A RESULT.
PERSISTENT TROF OVER ERN CONUS WOULD SUPPORT CONTINUATION OF BELOW
NORM TEMPS FOR FIRST FEW DAYS OF AUG. UNDERCUT MOS GUID THRU
PERIOD...WITH TEMPS HOVERING MAINLY IN THE U70S TO L80S FOR MUCH OF
THE EXTENDED. HELD TEMPS LOWER LATE IN THE PERIOD AS WELL DESPITE
SOME MODEL GUIDANCE SUGGESTING AN EXPANDING RIDGE APPCHG BY END OF
NEXT WEEK. UPR RIDGE HAS BEEN UNABLE TO ESTABLISH ACRS OH VLY ALL
SUMMER (SANS A FEW OCCASIONS OF A DAY OR TWO BACK IN JUNE) AND HAVE
NO CONFIDENCE THAT IT CAN DO SO AT THE END OF NEXT WEEK.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A DISTURBED PATTERN WILL CONTINUE ACROSS THE TERMINALS THROUGHOUT
MOST OF THE FCST PD AS A FRNTL BNDRY REMAINS DRAPED ACROSS THE OH
VLY. CIGS WILL DROP TO MVFR FOR PDS THIS AFTN...WITH TEMPO GROUPS
FCST FOR CONVECTION THROUGH 02Z AT THE TERMINALS. ONGOING
CONVECTION HAS -TSRA AND IFR VSBYS FCST AT LUK/CVG/ILN...REACHING
CMH/LCK BY 20Z. KDAY WILL BE ON THE PERIPHERY OF CONVECTION AND
REDUCED VSBYS/CIGS THROUGHOUT THE PD. VCSH WITH A TEMPO GROUP IS FCST
EARLY THIS AFTN AT KDAY...WITH MORE WDLY SCTD SHRA THROUGH 12Z.
WITH THE SEVERAL ROUNDS OF PRECIP...VCSH IS FCST INTO THE PRE-DAWN
HRS ACROSS THE TERMINALS.
DURING THE PRE-DAWN HRS FRI...CIGS AND VSBYS WILL BEGIN TO
LOWER. TEMPO GROUPS ARE FCST FOR IFR CIGS/VSBYS WITH FOG AT
ILN/CVG/LUK...WITH VSBYS AT LUK DROPPING TO LIFR. CMH/LCK WILL SEE
MVFR PREVAILING VSBYS DROPPING TO IFR FOR PDS WITH LESS SFC
MOISTURE AT KDAY...MVFR VSBYS ARE EXPECTED. A SFC LOW WILL MOVE
EAST OF THE TERMINALS ON FRIDAY...FINALLY PULLING THE FRNTL
BNDRY OUT OF THE OH VLY AND ALLOWING VFR CONDITIONS TO PREVAIL FRI
AFTN.
OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY AND
AGAIN ON SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR OHZ077>079.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ081-088.
KY...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR KYZ089>097.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KYZ098>100.
IN...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR INZ073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...RYAN
AVIATION...FRANKSHazardous weather outlook, Jul 30, 7:28 PM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
828 PM EDT THU JUL 30 2009
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-311630-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
828 PM EDT THU JUL 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ073>075-080-KYZ089>097-OHZ077>079-311630-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-HAMILTON-CLERMONT-BROWN-
828 PM EDT THU JUL 30 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ098>100-OHZ081-088-311630-
ROBERTSON-MASON-LEWIS-ADAMS-SCIOTO-
828 PM EDT THU JUL 30 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Hamilton
- When
- July 30, 11:20 PM EST to July 31, 3:30 AM EST
- Where
- Hamilton County, (Luk)lunken Fld Cinc to 0.32 mi WNW of Dayton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.100, -84.420
High water and a small rock slide occurred on the Columbia Parkway.
Flash Flood, Clermont
- When
- July 30, 11:25 PM EST to July 31, 3:30 AM EST
- Where
- Clermont County, 5 mi SSE of Milford to Perintown
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.103, -84.244
Water was reported over roads and some basements were flooded.
Flash Flood, Clermont
- When
- July 30, 11:30 PM EST to July 31, 3:30 AM EST
- Where
- Clermont County, Bethel to 0.56 mi SW of Bethel
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.970, -84.080
Basements were flooded due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 30, 20091 death · $1.0 million · EF1 · 18 events
- Tornadoes and Flash Flooding in Mississippi, July 30, 2009$8.9 million · EF2 · 6 events
- Tornadoes and Flash Flood in Arkansas, July 30, 2009$1.6 million · EF2 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 30, 2009$1.1 million · EF2 · 6 events
- Hail and Damaging Winds in Mississippi, July 30 to 31, 2009$1.1 million · 68 kt wind · 39 events
- Tornado and Flash Flood in Tennessee, July 30, 2009$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Texas, July 30, 2009$127,000 · 61 kt wind · 17 events
- Damaging Winds in Alabama, July 30, 20091 injured · $121,000 · 61 kt wind · 8 events
- Damaging Winds in Louisiana, July 30, 2009$150,000 · 60 kt wind · 2 events
- Lightning Strike in Georgia, July 30, 2009$150,000 · 1 event
- Flash Flood and Hail in New Mexico, July 30, 2009$63,000 · 1 in hail · 13 events
- Tornado and Flood in Kentucky, July 30, 2009$25,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186672, 186673, 186674.